Alert archive / Montana / Special Weather Statements in 2017

Special Weather Statement, NWS Great Falls, MT

August 9, 2017Broadwater County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 9, 2017, 5:13 PM MDT for Broadwater County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 5:13 PM MDT (23:13 UTC)
Expired
Aug 9, 2017, 5:45 PM MDT
In force
32 min
Issued by
NWS Great Falls, MT

County Broadwater County, MT

The radar

The Great Falls radar (KTFX), 89 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS85 KTFX 092313
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT WED AUG 9 2017

MTZ053-054-092345-
Broadwater-Meagher-
513 PM MDT WED AUG 9 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN 
BROADWATER AND SOUTHWESTERN MEAGHER COUNTIES THROUGH 545 PM MDT...

At 511 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 16 miles northeast of East Helena to 20 
miles east of Toston, or over the Big Belt Mountains. These storms 
were nearly stationary.

Winds in excess of 30 mph and brief heavy rain are possible with 
these storms.

Locations impacted include...
Goose Bay.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4679 11159 4682 11162 4686 11161 4681 11154
      4681 11158 4680 11159 4677 11156 4677 11149
      4632 11090 4619 11104 4619 11112 4660 11165
      4674 11164
TIME...MOT...LOC 2311Z 344DEG 7KT 4673 11165 4619 11100 

$$

Coulston

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:08 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 3:08 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
308 PM MDT Wed Aug 9 2017

.SYNOPSIS...
An unsettled northwesterly flow aloft will continue to reside over
the region through Friday and be followed by high pressure ridging
from the Pacific Northwest this weekend. As a result, expect a few
passing showers and thunderstorms each day, especially over and near
higher terrain. Afternoon high temperatures will be near-normal for
this time of year, with readings mostly in the low to mid 80s
through Sunday.

&&

.DISCUSSION...

Tonight through Friday...Just enough instability and moisture have
combine with weak disturbances in nw flow to produce scattered
showers and thunderstorms across the southern half of the CWA and
the Rocky Mountain Front. Shear is very weak and these storms are
expected to be more of the pulse type variety...with lightning
and gusty winds being the biggest threats. There is enough
moisture in the south where a few storms may produce brief heavy
rain and perhaps 0.1 of an inch or slightly more. Elsewhere is
under dry air and will see dry conditions tonight. Thunderstorms
should diminish in coverage after sunset tonight. A similar
pattern is expected for Thursday...with slightly warmer
temperatures and showers and thunderstorm chances remaining across
the Rocky Mountain Front and the southwest. RH values look to be
lower on Thursday with central and northern portions possibly in
the low teens. Lack of widespread wind will cause holding off on
any fire weather products...however...increased fire danger is
possible. Friday will see a clipper system push across the region.
This will perhaps bring increased coverage of isolated
thunderstorms. Temperatures may also warm to near normal readings
in the mid 80s. Fire danger may also slightly improve on
Friday...but still remain elevated as RH values drop into the 20s.
Anglin

Friday night through Tuesday...The period starts with a slow
moving shortwave dropping south out of Canada FRI/FRI night. In
its wake, an easterly flow may be able to advect in some higher
moisture by Saturday. There are indications a modest shortwave may
move through during peak heating Saturday for a somewhat better
coverage of thunderstorms.

After Saturday, attention turns to the much-advertised Gulf of AK
low. While the ECMWF continues to insist on keeping a closed low
somewhere over the Pac NW / northern Rockies, there has been a
noticeable progressive trend in all model guidance, even the EC.
This still doesn't clarify the exact details/impacts, but the
trend is noteworthy. Given the progressive trend, the forecast
leans a bit more in that direction for now, depicting a decent
chance of scattered thunderstorms early next week and temperatures
staying at/above climo. But, I still feel it is better to not
completely lock in on one solution over another for now given the
continued differences. Regardless, the one impact that most model
data suggest is some potential for at least a few strong to severe
thunderstorms early next week. Other impacts are also possible,
so stay tuned. MARTIN

&&

.AVIATION...
Updated 1657Z.

Mainly VFR and multiple disturbances embedded in northwesterly flow
aloft will persist next 24-hours. A few showers and thunderstorms
are possible, especially through this evening. The best chance for
this activity remains over the Rocky Mountain Front and Southwest
MT. Areas of wildfire smoke and mountain obscuration remain
possible, mainly over Southwest MT. However, confidence in smoke
reducing VSBY to MVFR or worse at any TAF site remains very low.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  84  52  84 /   0   0  10  10
CTB  50  82  49  81 /   0  10  10  10
HLN  54  87  55  86 /  10   0  10  10
BZN  48  85  50  84 /  20   0  10  20
WEY  42  74  39  75 /  30  10  20  30
DLN  47  82  49  82 /  20  10  10  10
HVR  50  84  53  84 /   0   0  10  10
LWT  48  81  52  80 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 9, 4:17 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
417 PM MDT WED AUG 9 2017

MTZ054-092245-
Meagher-
417 PM MDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEAGHER COUNTY...

At 415 PM MDT, a strong thunderstorm was located 14 miles southeast
of White Sulphur Springs, moving south at 15 mph.

Winds in excess of 30 mph, pea size hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Ringling and Lennep.

Frequent lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4657 11075 4657 11049 4626 11043 4626 11082
TIME...MOT...LOC 2215Z 000DEG 13KT 4645 11063

Coulston
Special weather statement, Aug 9, 4:22 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Great Falls MT
422 PM MDT WED AUG 9 2017

MTZ015-052-053-055-092245-
Broadwater-Madison-Jefferson-Gallatin-
422 PM MDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BROADWATER...NORTH
CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES...

At 422 PM MDT, a strong thunderstorm was located near Harrison, or 25
miles northeast of Sheridan, moving east at 10 mph.

Winds in excess of 30 mph and brief heavy rain are possible with
this storm.

Locations impacted include...
Harrison, Pony, Willow Creek, Lewis And Clark Caverns State Park and
Cardwell.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4569 11202 4586 11196 4584 11159 4558 11169
TIME...MOT...LOC 2222Z 284DEG 10KT 4576 11189

Coulston
Special weather statement, Aug 9, 4:35 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
435 PM MDT WED AUG 9 2017

MTZ014-052-092300-
Jefferson-Central and Southern Lewis and Clark-
435 PM MDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS AND CLARK AND
NORTH CENTRAL JEFFERSON COUNTIES...

At 434 PM MDT, a strong thunderstorm was located 8 miles north of
Basin, or 11 miles north of Boulder, moving northeast at 10 mph.

Winds in excess of 30 mph, pea size hail, and brief heavy rain are
possible with this storm.

Locations impacted include...
Clancy, Wickes, Jefferson City, Rimini, Alhambra and Corbin.

LAT...LON 4641 11232 4646 11231 4660 11211 4638 11189
      4627 11222 4640 11235
TIME...MOT...LOC 2234Z 234DEG 9KT 4640 11221

Coulston
Special weather statement, Aug 9, 5:06 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
506 PM MDT WED AUG 9 2017

MTZ052-092330-
Jefferson-
506 PM MDT WED AUG 9 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JEFFERSON
COUNTIES THROUGH 530 PM MDT...

At 504 PM MDT, strong thunderstorms over northeast Jefferson County
were moving slowly to the southeast.

Winds in excess of 30 mph, pea size hail, and brief heavy rain are
possible with these storms.

Locations impacted include...
Boulder, Basin, Wickes, Jefferson City, Elkhorn State Park and
Corbin.

LAT...LON 4633 11246 4637 11243 4639 11236 4642 11231
      4643 11223 4646 11217 4648 11218 4651 11210
      4630 11184 4610 11230 4634 11250
TIME...MOT...LOC 2304Z 322DEG 2KT 4634 11225

Coulston
Special weather statement, Aug 9, 5:08 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
508 PM MDT WED AUG 9 2017

MTZ008-092345-
Beaverhead-
508 PM MDT WED AUG 9 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEAVERHEAD COUNTY...

At 508 PM MDT, a strong thunderstorm was located 14 miles west of
Dillon, moving southeast at 10 mph.

Winds in excess of 30 mph and brief heavy rain are possible with
this storm.

Locations impacted include...
Dillon, Bannack, Beaverhead Rock State Park, Clark Canyon and Bannack
State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4517 11313 4536 11292 4522 11254 4495 11285
TIME...MOT...LOC 2308Z 309DEG 10KT 4522 11293

Coulston
Special weather statement, Aug 9, 5:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
513 PM MDT WED AUG 9 2017

MTZ053-054-092345-
Broadwater-Meagher-
513 PM MDT WED AUG 9 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
BROADWATER AND SOUTHWESTERN MEAGHER COUNTIES THROUGH 545 PM MDT...

At 511 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 16 miles northeast of East Helena to 20
miles east of Toston, or over the Big Belt Mountains. These storms
were nearly stationary.

Winds in excess of 30 mph and brief heavy rain are possible with
these storms.

Locations impacted include...
Goose Bay.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4679 11159 4682 11162 4686 11161 4681 11154
      4681 11158 4680 11159 4677 11156 4677 11149
      4632 11090 4619 11104 4619 11112 4660 11165
      4674 11164
TIME...MOT...LOC 2311Z 344DEG 7KT 4673 11165 4619 11100

Coulston

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:16 PM MDTSpecial Weather StatementTFXJefferson29 min
Aug 9, 3:40 PM MDTSpecial Weather StatementTFXLewis and Clark50 min
Aug 9, 4:04 PM MDTSpecial Weather StatementTFXJefferson26 min
Aug 9, 4:17 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 9, 4:22 PM MDTSpecial Weather StatementTFXMadison23 min
Aug 9, 4:35 PM MDTSpecial Weather StatementTFXJefferson25 min
Aug 9, 5:06 PM MDTSpecial Weather StatementTFXJefferson24 min
Aug 9, 5:08 PM MDTSpecial Weather StatementTFXBeaverhead37 min
Aug 9, 5:19 PM MDTSpecial Weather StatementTFXJefferson26 min
Aug 9, 5:44 PM MDTSpecial Weather StatementTFXBroadwater31 min
Aug 9, 5:48 PM MDTSpecial Weather StatementTFXBroadwater27 min
Aug 9, 5:53 PM MDTSpecial Weather StatementTFXBeaverhead37 min
Aug 9, 5:57 PM MDTSpecial Weather StatementTFXJefferson33 min

Nearby

Special Weather Statements in Montana, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.